Would you consider a trial of an angiotensin II receptor blocker (ARB) in a patient who has an ACE inhibitor allergy? The patient has an allergic rash as well as a cough. — JENNIFER NIEDERSTADT, APRN-BC, Franklin, Wisc.

Both ACE inhibitors and ARBs have been linked to the development of angioedema (Arch Intern Med. 2004;164:910-913, available at archinte.ama-assn.org/cgi/content/full/164/8/910, accessed September 20, 2010). Most cases of angioedema occur within two weeks of starting an ARB; however, angioedema has been reported months to years after starting the drug. ACE inhibitor-induced cough is not related to angioedema. A summary of previous studies noted that “angioedema recurrence in patients taking an ARB who previously had ACE inhibitor-induced angioedema varies from very low to as high as 50%.” Hence, “although the incidence of ARB-induced angioedema is low, it can still occur and can be potentially life-threatening” (J Clin Hypertens [Greenwich]. 2008;10:949-50). The clinician must weigh the clinical risk/benefit ratio in each case and inform the patient about the risks of recurrent angioedema. Patients must take the medication under supervision and should have immediate access to contact with emergency services if needed. — Philip R. Cohen, MD (144-8)


Continue Reading